MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA SPORTMEDS INSTRUMENTS; SCREWDRIVER

MEDACTA INTERNATIONAL SA SPORTMEDS INSTRUMENTS; SCREWDRIVER
Model Number 05.05.10.0120
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/23/2024
Type of Reportable Event Malfunction
Event or Problem Description
The tip of the cannulated screwdriver shaft t25 broke during acl surgery during mectascrew c introduction into the femoral tunnel.A fragment remained in the patient.The nitinol guide was deformed.Mectascrew c had no damage and has been implanted.
 
Additional Manufacturer Narrative
Clinical evaluation performed by medical affairs department: during the insertion of a mectascrew c interference screw, the tip of the screwdriver broke.The available x-ray image shows one radiopaque speck at the lateral condyle level, which potentially may be interpreted as a metal fragment.This speck could appear within the lodging of the interference screw; however, the single projection makes it challenging to precisely determine its location within the knee.If this speck is indeed a fragment from the instrument, it would be made of medical grade stainless steel not approved for long term implantation.Theoretically, we cannot guarantee that leaving a fragment in situ may not cause secondary problems.However, it is very small and retrieving it would undoubtedly be a very difficult and invasive procedure.Visual inspection performed by r&d project manager: upon reviewing the second complaint, which similarly involved a screwdriver tip breakage, we have identified consistent patterns with the first reported case.An additional dimensional analysis of the screwdriver lot confirmed that the devices conform to specifications.However, based on the evaluation of the device and associated instruments, including the nitinol guidewire used during the procedure, it appears that the guidewire was once again deformed, as described in the event report.While it is not confirmed whether this guidewire is a product of our company, a possible root cause of the bending could be the unintentional misalignment of the guidewire relative to the existing bone tunnel.This misalignment might have caused the guidewire to become "stuck" within the bone or graft.Due to the inadequate alignment, the screwdriver, along with the mectascrew c, may have come into contact with the bent guidewire during insertion, applying additional forces to the screwdriver tip and potentially causing its breakage.Therefore, in this case, the root cause of the device failure may be linked to a minor deviation in surgical technique, particularly in the placement or alignment of the guidewire relative to the bone tunnel.Batch review performed on 07 october 2024.Lot: 2354341: (b)(4) items manufactured and released on 22-jan-2024.No anomalies found related to the problem.To date, one similar event has been reported on the same lot.

Brand Name
SPORTMEDS INSTRUMENTS
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key20522209
Report Number3005180920-2024-00855
Device Sequence Number18138447
Product Code NBH
UDI-Device Identifier07630971281790
UDI-Public07630971281790
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number05.05.10.0120
Device Lot Number2354341
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2024
Initial Report FDA Received Date10/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age23 YR
Patient SexMale